Stochastic safety for Markov chains

Manuela L. Bujorianu, Rafael Wisniewski, Evangelos Boulougouris

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)
18 Downloads (Pure)


In this letter, we study the so-called p-safety of a Markov chain. We say that a state is p-safe in a state space S with respect to an unsafe set U if the process stays in the state space and hits the set U with the probability less than p. We show several ways of computing p-safety: by means the Dirichlet problem, the evolution equation, the barrier certificates, and the Martin kernel. The set of barrier certificates forms a cone. We show how to generate barrier certificates from the set of extreme points of a cone base.

Original languageEnglish
Pages (from-to)427-432
Number of pages6
JournalIEEE Control Systems Letters
Issue number2
Early online date15 Jun 2020
Publication statusPublished - Apr 2021


  • stochastic systems
  • computational methods
  • optimization
  • numerical algorithms
  • Lyapunov methods
  • Markov processes
  • algorithms

Cite this